A South Island mother extensively researched online before feeding a toxic concoction of chemicals to her 15-month-old while he was in hospital, causing him to have brain damage.
The woman, who has name suppression, pleaded guilty to two charges of ill treatment of a child and one charge of theft. She will be sentenced on May 11.
The offending took place over a period of 10 days between Dunedin and Auckland in August 2019, in which the mother fed her son chemicals through a feeding tube and by mixing it with milk formula.
Court documents obtained by the Herald show the mother visited websites or Google searched almost 200 times throughout the offending, leading to articles titled “child poisoning through eye drops” and “drugs that can kill toddlers because of accidental ingestion”.
The woman administered a combination of an ingredient found in non-prescription eye drops and her anti-depressant medication to the toddler while he was in Dunedin Hospital for issues recorded as bronchiolitis.
The child suffered altered consciousness, was sedated, unresponsive and floppy. He had a life-threateningly low heart rate and high blood pressure.
Later that same day, the mother laced his milk formula with the same concoction and bottle-fed it to him, causing him to have a second episode.
While medical staff attempted to anaesthetise the child, he vomited milk and needed further drugs to keep him in an induced coma to enable him to be ventilated. The toddler’s temperature dropped and he became hypothermic.
He was airlifted to Starship Children’s Hospital’s intensive care unit in Auckland.
The mother continued to visit websites on her phone relating to eye drop chemicals and their ingestion, such as “How the chemical in eye drops attacks your body if swallowed and can potentially kill you”.
She administered toxins by unknown means on August 19, 22, 23 and 24, which caused him to have further episodes of high blood pressure and low heart rate.
The mother stole non-prescription eye drops from the hospital pharmacy on multiple occasions during this time, hiding them in her clothes and handbag.
On August 26, she laced his feeding tube with naphazoline, pheniramine and antazoline, all of which are active ingredients of eye drops and nasal sprays.
By poisoning her child, the mother had put him at risk of brain damage, strokes and seizures and death from an overdose of medication, court documents show.
An MRI scan showed the child has damage to three different parts of his brain and loss of tissue in all three locations.
After the offending, he showed signs consistent with withdrawal symptoms such as difficulty sleeping, jitteriness and wobbliness.
The child has not suffered any further medical incidents now that he is no longer in his mother’s care.
A protection order is sought against the mother.
Source: Read Full Article